Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 110, NWS Mobile, AL

June 22, 2014Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 22, 2014, 3:34 PM CDT for Covington County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 3:34 PM CDT (20:34 UTC)
Expired
Jun 22, 2014, 4:15 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 85 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:35 PM CDTTSTM WND DMGGantt, ALCOVINGTON COUNTY EMA REPORTS TREES AND POWER LINES DOWN IN THE COMMUNITY OF GANTT.
Jun 22, 3:55 PM CDTTSTM WND DMG5 Nw Opp, ALCOVINGTON COUNTY EMA REPORTS TIN ROOF DAMAGE TO BARNS AND A HOME...AND SEVERAL TREES DOWN ALONG A ONE MILE STRETCH OF POTTER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMOB 222034
SVRMOB
ALC039-222115-
/O.NEW.KMOB.SV.W.0110.140622T2034Z-140622T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 415 PM CDT

* AT 331 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 7 MILES NORTH
  OF ANDALUSIA...OR 2 MILES EAST OF GANTT...AND MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          SANFORD...            ROSE HILL...
  RIVER FALLS...        OPP...                ONYCHA...
  HEATH...              GANTT...              BABBIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3117 8620 3134 8661 3152 8649 3150 8641
      3149 8640 3145 8640 3147 8638 3148 8635
      3142 8619 3122 8619
TIME...MOT...LOC 2034Z 298DEG 11KT 3140 8644

$$
1 follow-up statement
585 
WWUS54 KMOB 222056
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT SUN JUN 22 2014

ALC039-222115-
/O.CON.KMOB.SV.W.0110.000000T0000Z-140622T2115Z/
COVINGTON AL-
356 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN COVINGTON COUNTY...

AT 354 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 7 MILES
NORTHWEST OF OPP...OR 4 MILES NORTHEAST OF SANFORD...MOVING SOUTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          SANFORD...            ROSE HILL...
  RIVER FALLS...        OPP...                ONYCHA...
  HEATH...              GANTT...              BABBIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3117 8620 3134 8661 3152 8649 3150 8641
      3149 8640 3145 8640 3147 8638 3148 8635
      3142 8619 3122 8619
TIME...MOT...LOC 2056Z 293DEG 15KT 3135 8634

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:55 AM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 4:55 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT SUN JUN 22 2014

.SHORT TERM (TODAY AND TONIGHT)...THE UPPER RIDGE ACROSS THE AREA
WILL CONTINUE TO WEAKEN AS AN UPPER SHORTWAVE APPROACHES FROM THE
WEST THIS AFTERNOON. THE SLIGHTLY COOLER TEMPS ALOFT COMBINED WITH
THE APPROACHING SHORTWAVE AND PRECIPITABLE WATER VALUES OVER 2
INCHES WILL CREATE A BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND INCREASE IN COVERAGE THROUGH
THE AFTERNOON HOURS. THE BETTER UPPER LEVEL SUPPORT WILL MAINTAIN
SCATTERED SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS BEFORE
INSTABILITY DECREASES LATE THIS EVENING AND OVERNIGHT. WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED BUT A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL THE MAIN
THREATS. HIGH PRECIPITABLE WATER VALUES WILL ALSO FAVOR LOCALLY
HEAVY RAIN. DUE TO THE INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...HIGHS WILL BE SLIGHTLY LOWER...UPPER
80S AND LOW 90S. OVERNIGHT LOWS WILL RANGE FROM THE LOW 70S INLAND
TO MID 70S ALONG THE COAST. /13

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.

.LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)...AN ACTIVE AFTERNOON
CONVECTIVE PATTERN IS EXPECTED TO PERSIST TROUGH THE REMAINDER OF THE
WORK WEEK. THE UPPER LEVEL RIDGE ALOFT WEAKENS AND SHIFTS EASTWARD
PLACING OUR REGION ON THE WESTERN FLANK OF THE RIDGE. ON THE WESTERN
FLANK, SHORT WAVE TROUGHS PROPAGATING THROUGH THE FLOW WILL PROVIDE
PERIODS OF FORCING THAT WHEN COUPLED WITH THE UNDERLYING HEAT AND
INSTABILITY AND MOIST ATMOSPHERE (LAYER PRECIPITABLE WATER AMOUNTS OF
1.70 TO 2.0 INCHES) WILL TRIGGER SCATTERED AFTERNOON THUNDERSTORMS.
DAYTIME HIGH TEMPERATURES WILL REMAIN SEASONABLE...CLIMBING INTO THE
LOWER 90S...AND FALLING OVERNIGHT TO AROUND 70.

PRIMARY THREAT WITH THESE THUNDERSTORMS...ASIDE FROM DANGEROUS CLOUD
TO GROUND LIGHTNING WILL BE LOCALIZED HEAVY RAINFALL...WHICH COULD
LEAD TO FLOODING IN POOR DRAINAGE AREAS.

GLOBAL SPECTRAL MODELS STILL PROJECT A REBOUNDING OF THE UPPER LEVEL
RIDGE OVER THE NORTHERN GULF. THE EURO MODEL CONTINUES TO OUT PACE
THE GFS WITH BUILDING THIS RIDGE. HAVE TRENDED FORECAST PACKAGE WITH
GFS...THUS NOT ANTICIPATING A SURFACE TEMPERATURE RESPONSE UNTIL
SUNDAY...IF THE EURO PROVES CORRECT TEMPERATURE FORECASTS WILL HAVE
TO BE ADJUSTED UPWARDS FRIDAY AND SATURDAY. /08 JW

&&

.AVIATION...(22.12Z ISSUANCE)...VFR CONDITIONS WILL PREVAIL THROUGH
THE MORNING HOURS. IFR/MVFR CONDITIONS WILL DEVELOP DURING THE
AFTERNOON IN AND AROUND SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS AND CONTINUE INTO THE EVENING HOURS. /13

&&

.MARINE...A BROAD RIDGE OF HIGH PRESSURE WILL CONTINUE ACROSS THE
MARINE AREA THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL MAINTAIN A
LIGHT TO OCCASIONALLY MODERATE WEST TO SOUTHWEST WIND FLOW. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  72  90  72  90 /  50  30  50  30  30
PENSACOLA   91  75  90  75  91 /  40  30  40  30  30
DESTIN      89  76  85  76  88 /  30  30  40  30  30
EVERGREEN   92  70  92  71  92 /  50  40  60  40  40
WAYNESBORO  90  70  92  70  90 /  70  40  60  30  40
CAMDEN      92  70  92  70  92 /  60  50  60  40  40
CRESTVIEW   93  69  94  70  93 /  40  30  60  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 22, 5:38 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
538 AM CDT SUN JUN 22 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
538 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE
THIS MORNING THROUGH THE EVENING HOURS. A FEW STRONG STORMS ARE
POSSIBLE WITH GUSTY WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
CONTINUE THROUGH EARLY EVENING THROUGH MUCH OF NEXT WEEK. SOME OF THE
STRONGER STORMS WILL PRODUCE GUSTY WINDS ALONG WITH FREQUENT
LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-231045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
538 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MARINE
AREA TODAY THROUGH THIS EVENING WITH STRONG WIND GUSTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH MUCH OF
THE WEEK WITH GUSTY WINDS AND FREQUENT LIGHTNING BEING THE PRIMARY
THREAT.

In the hours before

Special weather statement, Jun 22, 2:58 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT SUN JUN 22 2014

MSZ067-222100-
WAYNE MS-
258 PM CDT SUN JUN 22 2014

...STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY IN SOUTHEAST
MISSISSIPPI...THROUGH 400 PM CDT...

AT 253 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 14 MILES EAST OF
LAUREL...OR 10 MILES SOUTHEAST OF SANDERSVILLE...MOVING SOUTHEAST AT
15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...         STATE LINE...         CLARA...
  BUCKATUNNA...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

SOME OF THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY
BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:22 PM CDTSevere Thunderstorm WarningMOBCrenshaw35 min
Jun 22, 5:28 PM CDTSevere Thunderstorm WarningMOBEscambia32 min
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningMOBConecuh26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.